Alert archive / Michigan / Wind Advisories in 2009
Wind Advisory 1, NWS Gaylord, MI
NWS Gaylord, MI issued this wind advisory at Mar 11, 2009, 11:29 AM EDT for 13 counties in Michigan. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2009, 11:29 AM EDT (15:29 UTC)
- Expired
- Mar 11, 2009, 3:49 PM EDT
- In force
- 4 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 53 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 3.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 124 kt
- 0-1 km storm-relative helicity
- -95 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KAPX 111529 NPWAPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1129 AM EDT WED MAR 11 2009 ...GUSTY WINDS TO CONTINUE... .STRONG LOW PRESSURE PULLING STEADILY NORTHEAST AWAY FROM NORTHERN MICHIGAN WILL CONTINUE TO RESULT IN STRONG AND GUSTY WEST TO WEST NORTHWEST WINDS ACROSS NORTHERN MICHIGAN THIS AFTERNOON. WINDS ARE EXPECTED TO SLOWLY SUBSIDE LATE THIS AFTERNOON AND EVENING. MIZ015-018-023-024-029>036-041-042-112100- /O.CAN.KAPX.HW.W.0001.000000T0000Z-090311T2100Z/ /O.NEW.KAPX.WI.Y.0001.090311T1529Z-090311T2100Z/ MACKINAC-PRESQUE ISLE-MONTMORENCY-ALPENA-OSCODA-ALCONA-MANISTEE- WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...ST. IGNACE...ROGERS CITY...ATLANTA... ALPENA...MIO...HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY... HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 1129 AM EDT WED MAR 11 2009 ...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON. THE HIGH WIND WARNING HAS BEEN CANCELLED. SUSTAINED WEST TO WEST NORTHWEST WINDS OF 20 TO 30 MPH CAN BE EXPECTED THIS AFTERNOON..WITH LOCALIZED GUSTS UP TO 45 MPH ANTICIPATED. WINDS WILL SUBSIDE LATER THIS AFTERNOON AND INTO THE EVENING HOURS...BUT CONDITIONS WILL REMAIN GUSTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... HIGH WINDS CAN BE QUITE DANGEROUS FOR HIGH PROFILE VEHICLES... ESPECIALLY WHERE CROSS WINDS ARE PRESENT. IF TRAVELING IN THE ADVISORY AREA... BE AWARE OF THE DANGERS OF HIGH WINDS AND KEEP A FIRM GRIP ON THE STEERING WHEEL. && $$ MIZ008-016-017-019>022-025>028-111630- /O.CAN.KAPX.HW.W.0001.000000T0000Z-090311T2100Z/ CHIPPEWA-EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD- INCLUDING THE CITIES OF...SAULT STE. MARIE...PETOSKEY... CHEBOYGAN...CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING 1129 AM EDT WED MAR 11 2009 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE HIGH WIND WARNING. $$ MSB
1 follow-up statement
000 WWUS73 KAPX 111949 NPWAPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 349 PM EDT WED MAR 11 2009 ...WINDS SUBSIDING ACROSS THE REGION... .WINDS WILL CONTINUE TO DECREASE AS LOW PRESSURE PULLS INTO NORTHERN QUEBEC...ALLOWING HIGH PRESSURE TO SLOWLY BUILD INTO THE AREA. MIZ015-018-023-024-029>036-041-042-112100- /O.CAN.KAPX.WI.Y.0001.000000T0000Z-090311T2100Z/ MACKINAC-PRESQUE ISLE-MONTMORENCY-ALPENA-OSCODA-ALCONA-MANISTEE- WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...ST. IGNACE...ROGERS CITY...ATLANTA... ALPENA...MIO...HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY... HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 349 PM EDT WED MAR 11 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WIND ADVISORY. GUSTY WINDS WILL CONTINUE TO SUBSIDE THIS EVENING. $$ MSB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this wind advisory went out at Mar 11, 11:20 AM EDT, 9 minutes earlier.
Area forecast discussion, Mar 11, 11:20 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1120 AM EDT WED MAR 11 2009 .SYNOPSIS.../ISSUED AT 403 AM/ LOW PRESSURE WILL WIND UP AS IT PASSES LAKE SUPERIOR THIS MORNING AND LIFTS QUICKLY INTO NORTHEASTERN CANADA BY THIS EVENING. A BLAST OF WIND AND COLDER AIR WILL ACCOMPANY A COLD FRONT PASSING ACROSS THE STATE EARLY THIS MORNING...BRINGING STRONG WIND GUSTS AND LAKE EFFECT SNOW SHOWERS TO NORTHERN MICHIGAN. WIND GUSTS RANGING FROM 40 TO 60 MPH ARE EXPECTED THIS MORNING...AND WILL SUBSIDE LATER THIS AFTERNOON AND TONIGHT AS ARCTIC HIGH PRESSURE EXPANDS EASTWARD FROM THE GREAT PLAINS INTO THE GREAT LAKES. MUCH BELOW NORMAL TEMPERATURES FOR MID MARCH WILL STICK AROUND THROUGH THE END OF THE WEEK BEFORE MODERATING THIS WEEKEND. JPB && .SHORT TERM.../ISSUED AT 1119 AM/...TODAY IMPRESSIVE (METEOROLOGIST SPEAKING)...OR JUST PLAN NASTY (EVERYONES ELSE THINKING) EVENT UNFOLDING ACROSS THE MAJESTIC NORTHWOODS TODAY AS RAPIDLY INTENSIFYING LOW PRESSURE (983 MB) PULLS STEADILY NORTHEAST AWAY FROM THE GREAT LAKES. INTENSE CAA/ISENTROPIC DOWNGLIDE REGIME LEADING TO VERY STRONG WIND GUSTS...FREQUENTLY 40 MPH OR GREATER...ACROSS THE AREA. THROW ON TOP OF THIS A VERY IMPRESSIVE (BEST OF THE YEAR?) LAKE ENHANCED SNOW BAND DROPPING ALONG AND JUST SOUTH OF THE M-32 CORRIDOR ALONG SECONDARY SURFACE TROUGH AXIS...AND TRANSIENT STRONG LAKE SUPERIOR SNOW BANDS...AND LOCALIZED WHITEOUT CONDITIONS ARE OCCURRING... ESPECIALLY IN UNSHELTERED AREAS. FORECAST CONCERNS FOR THE REMAINDER OF THE DAY OR MANY...CENTERING ON WIND GUST POTENTIAL...EVOLVING LAKE SNOW REGIME...AND...OF COURSE...ASSOCIATED HEADLINE ISSUES. WELL...REALLY NOT MUCH TO ADD FROM WHAT HAS BEEN ADVERTISED THE LAST SEVERAL DAYS. EXPECT VERY WINDY CONDITIONS TO PREVAIL THROUGH MUCH OF THE AFTERNOON AS CAA CONTINUES IN IMPRESSIVE PRESSURE GRADIENT REGIME...COUPLED WITH ADDITIONAL DIURNAL INSTABILITY SUPPORT. HOWEVER...BASED OFF OBS AND THE FACT THE WORST HAS ALREADY OCCURRED...THINKING HIGH WIND WARNING NO LONGER JUSTIFIED AND HAVE DOWNGRADED ALL NON-WINTER WEATHER (LAKE SNOWS) AFFECTED COUNTIES TO A WIND ADVISORY WITH THE THOUGHT GUSTS TO 40 MPH OR GREATER ARE STILL POSSIBLE. NOW...FOR THE LAKE EFFECT SNOW SHOWERS. CURRENT SATELLITE AND RADAR IMAGERY SUPPORTS CONCEPTUAL MODEL THINKING THAT CURRENT INTENSE NORTHWEST LOWER SINGLE BAND WILL SLOWLY WEAKEN SOME AS IT DRIFTS SOUTH ALONG ADVANCING TROUGH AXIS. STILL...LAKE SNOW PARAMETERS REMAIN DECENT...WITH OVER-WATER INSTABILITY PUSHING 20C...SUFFICIENT MID LEVEL MOISTURE...AND INVERSION LEVELS UP NEAR 850MB (PER 12Z KGRB SOUNDING). THINKING BANDS WILL TRANSITION TO MORE TYPICAL WNW FLOW MULTI-BAND STRUCTURE OVER EASTERN UPPER AND NORTHWEST LOWER MICHIGAN THIS AFTERNOON. BIGGEST CONCERN FOR HEAVY SNOW AMOUNTS LINES UP FROM CENTRAL OTSEGO COUNTY BACK ACROSS CENTRAL ANTRIM COUNTY WHERE STREAMLINE WIND ANALYSIS SHOWS GREAT CONNECTION TO OPEN SECTION OF GREEN BAY...WITH EVIDENCE OF THIS ALREADY OCCURRING ON LATEST VISIBLE SATELLITE IMAGERY. THINKING AN ADDITIONAL TWO TO THREE INCHES...LOCALLY HIGHER...IS A GIVEN IN THIS REGION...WITH SOMEWHAT LIGHTER AMOUNTS OVER THE REMAINDER OF NORTHWEST LOWER AND EASTERN UPPER MICHIGAN. GIVEN THE HIGH IMPACT NATURE OF THIS EVENT...WILL KEEP INHERITED WINTER WEATHER HEADLINES UP FOR ALL EARLIER ISSUED COUNTIES. MSB && .LONG TERM.../ISSUED AT 403 AM/...TONIGHT AND BEYOND TONIGHT...LAKE SNOW SHOWERS WILL CONTINUE TONIGHT IN CONTINUED WEST/ NORTHWEST FLOW. INVERSION HEIGHTS REMAINS AROUND OR JUST ABOVE 850MB...AIDED BY A WEAK IMPULSE SLIDING ACROSS THE FORECAST AREA. SO LAKE INDUCED CAPE VALUES STILL PRETTY HEALTHY...EVEN BUMPING ABOVE 500J/KG. BUT 850MB TEMPERATURES ARE DROPPING BELOW -20C...AND MEAN 850-700MB RELATIVE HUMIDITY DRIES OUT OVERNIGHT. SO WILL KEEP ACCUMULATIONS ON THE LIGHT SIDE...FAVORING NORTHERN CHIPPEWA AND HIGHER TERRAIN AREAS OF NORTHERN LOWER ONCE AGAIN. THURSDAY...ARCTIC HIGH WEDGES INTO LOWER MI FROM THE WEST BY THURSDAY AFTERNOON...WITH RESIDUAL LAKE EFFECT SNOW SHOWERS STILL TO DEAL WITH THOUGH EXPECT COVERAGE AND INTENSITY TO BE WANING AS LOW LEVELS DRY OUT AND TEMPERATURES BEGIN TO WARM. DAYTIME HIGHS LOOK TO BE MAINLY IN THE TEENS...WITH SOME 20S NEAR LAKE MICHIGAN AND ACROSS AREAS NEAR SAGINAW BAY. THURSDAY NIGHT LOOKS MOSTLY QUIET AS HIGH PRESSURE DRIFTS BY TO THE SOUTH. BANKING ON ENOUGH DRY AIR IN COMBINATION WITH WARMING TEMPERATURES TO LIMIT LAKE CLOUDINESS...BUT SHOULD BE PRETTY COLD OVERNIGHT ESPECIALLY ACROSS NORTHERN LOWER WHERE INTERIOR AREAS WILL PROBABLY FALL BELOW ZERO. EARLY EXTENDED RANGE (FRIDAY THROUGH SUNDAY)...NO CHANGES MADE TO FORECAST BEYOND THURSDAY NIGHT GIVEN FOCUS ON SHORT TERM ISSUES THIS MORNING. JPB && .AVIATION.../ISSUED AT 646 AM/...VALID FOR 12Z TAFS STRONG WEST WINDS WILL CONTINUE INTO THIS AFTERNOON BEFORE DIMINISHING. SNOW SHOWER ACTIVITY AROUND PLN WILL SHIFT SOUTHWARD INTO TVC LATER THIS MORNING...WITH IFR CONDITIONS EXPECTED IN SNOW AND BLOWING SNOW. && .APX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR MIZ015-018-023- 024-029>036-041-042. WINTER WEATHER ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR MIZ008- 016-017-019>022-025>028. &&
Hazardous weather outlook, Mar 11, 5:15 AM EDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 515 AM EDT WED MAR 11 2009 MIZ008-015>036-041-042-121000- CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU- ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA- CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW- IOSCO-GLADWIN-ARENAC- 515 AM EDT WED MAR 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED THROUGH THIS AFTERNOON BEFORE SUBSIDING TOWARD EVENING. SEE ONGOING HIGH WIND WARNINGS FOR ADDITIONAL DETAILS. STRONG WINDS MAY DRIVE ICE ON LAKE MICHIGAN ONSHORE TODAY... POSSIBLY CREATING A HAZARD ALONG WATERFRONT AREAS. LAKE EFFECT SNOW SHOWERS WILL DEVELOP THIS MORNING AND CONTINUE INTO TONIGHT. NEW SNOWFALL COMBINED WITH CONSIDERABLE BLOWING AND DRIFTING SNOW WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS ACROSS PARTS OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN. SEE ONGOING WINTER WEATHER ADVISORIES FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT ANY SIGNIFICANT WEATHER HAZARDS (WINDS/SNOWFALL/BLOWING SNOW) TO THE NATIONAL WEATHER SERVICE. JPB
In the hours before
Local storm report, Mar 11, 6:38 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
638 AM EDT WED MAR 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 AM NON-TSTM WND GST GAYLORD 45.03N 84.67W
03/11/2009 M58 MPH OTSEGO MI OFFICIAL NWS OBS
OBSERVED AT GAYLORD REGIONAL AIRPORT.
0600 AM NON-TSTM WND GST 6 N NORTHPORT 45.22N 85.62W
03/11/2009 M58 MPH LMZ344 MI OFFICIAL NWS OBS
MEASURED AT GRAND TRAVERSE LIGHT.
&&
JPBLocal storm report, Mar 11, 6:43 AM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
643 AM EDT WED MAR 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM NON-TSTM WND GST CHARLEVOIX 45.32N 85.26W
03/11/2009 M51.00 MPH CHARLEVOIX MI OFFICIAL NWS OBS
MEASURED AT CHARLEVOIX MUNICIPAL AIRPORT.
&&
JPBLocal storm report, Mar 11, 7:03 AM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
703 AM EDT WED MAR 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM NON-TSTM WND GST PELLSTON 45.56N 84.78W
03/11/2009 M54.00 MPH EMMET MI OFFICIAL NWS OBS
MEASURED AT PELLSTON REGIONAL AIRPORT.
0609 AM NON-TSTM WND GST 1 W IRONTON 45.26N 85.22W
03/11/2009 M56.00 MPH CHARLEVOIX MI TRAINED SPOTTER
0613 AM NON-TSTM WND GST SAULT STE. MARIE 46.48N 84.37W
03/11/2009 M56.00 MPH CHIPPEWA MI OFFICIAL NWS OBS
MEASURED AT SANDERSON FIELD.
0701 AM NON-TSTM WND GST 6 N NORTHPORT 45.22N 85.62W
03/11/2009 M60.00 MPH LMZ344 MI OFFICIAL NWS OBS
MEASURED AT GRAND TRAVERSE LIGHT.
0701 AM NON-TSTM WND GST WHITEFISH POINT 46.75N 84.98W
03/11/2009 M53.00 MPH CHIPPEWA MI OFFICIAL NWS OBS
&&
JPBLocal storm report, Mar 11, 9:57 AM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
957 AM EDT WED MAR 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM NON-TSTM WND GST 1 W OSSINEKE 44.91N 83.45W
03/11/2009 M52 MPH ALPENA MI TRAINED SPOTTER
GUST OCCURRED SOMETIME BEFORE 6 AM.
&&
LAWRENCESpecial weather statement, Mar 11, 10:24 AM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1024 AM EDT WED MAR 11 2009 MIZ020>024-026>028-111630- LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-GRAND TRAVERSE-KALKASKA- CRAWFORD- INCLUDING THE CITIES OF...NORTHPORT...MANCELONA...GAYLORD... ATLANTA...ALPENA...TRAVERSE CITY...KALKASKA...GRAYLING 1024 AM EDT WED MAR 11 2009 AN INTENSE LAKE ENHANCED SNOW BAND CONTINUES TO SLOWLY SAG SOUTH JUST NORTH OF THE M-32 CORRIDOR IN NORTHERN LOWER MICHIGAN. SNOWFALL RATES APPROACHING TWO INCHES PER HOUR...COMBINED WITH WIND GUSTS APPROACHING 40 MILES PER HOUR...WILL LEAD TO WHITEOUT CONDITONS AND VERY HAZARDOUS TRAVEL IN THIS BAND.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 4:34 AM EDT | Winter Weather Advisory | APX | Antrim, Benzie, Cheboygan, Crawford, Emmet, Grand Traverse and 3 more | 18 hr |
Nearby
Wind Advisories in Michigan, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.